Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 305, NWS St. Louis, MO

October 18, 2004Franklin County, Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 18, 2004, 4:29 PM CDT for Franklin County, Jefferson County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2004, 4:29 PM CDT (21:29 UTC)
Expired
Oct 18, 2004, 5:15 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Franklin County, MO, Jefferson County, MO

The radar

The St Louis radar (KLSX), 46 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 5:10 PM CDTHAIL 0.88Olympian Village, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 12:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182129
SVRLSX
MOC071-099-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  JEFFERSON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 515 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DITTMER...MOVING NORTHEAST AT 40 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  HOUSE SPRINGS
  BYRNES MILL
  ANTONIA
  PEVELY
  HERCULANEUM
  HIGH RIDGE
  BARNHART
  ARNOLD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3840 9098 3822 9098 3820 9079 3803 9058
      3814 9030 3829 9039 3844 9036 3849 9052

$$
RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:30 PM CDT, 59 minutes earlier.

Area forecast discussion, Oct 18, 3:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON OCT 18 2004

.DISCUSSION...
ABBREVIATED DISC...SVR WX THRT WL CONT INTO E HALF OF CWA THIS EVE.
DUE TO HVY RAINS OF THIS MRNG...AND STMS TRYING TO TRAIN IN VCNTY OF
WRMFNT...WL ISSUE FLOOD WATCH THROUGH 05Z FOR E 6 COUNTIES.

WL TRY TO GET ADDL DISC ISSUED LATER ON.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

TRUETT
Hazardous weather outlook, Oct 18, 12:30 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT MON OCT 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL
AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE
WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS
PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND
CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

RP

In the hours before

Local storm report, Oct 18, 3:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 N LITCHFIELD          39.23N 89.66W
10/18/2004  1.75 INCH        MONTGOMERY         IL   BROADCAST MEDIA

&&

CVKING
Local storm report, Oct 18, 3:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             OWENSVILLE              38.35N 91.50W
10/18/2004  1.00 INCH        GASCONADE          MO   LAW ENFORCEMENT

0346 PM     HAIL             VIBURNUM                37.72N 91.13W
10/18/2004  1.75 INCH        IRON               MO   LAW ENFORCEMENT

&&

PERLOW
Local storm report, Oct 18, 4:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             POTOSI                  37.94N 90.78W
10/18/2004  1.00 INCH        WASHINGTON         MO   TRAINED SPOTTER

&&

PERLOW
Local storm report, Oct 18, 4:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ROSEBUD                 38.39N 91.40W
10/18/2004  0.75 INCH        GASCONADE          MO   TRAINED SPOTTER

            3/4 HAIL COVERING THE GROUND

0405 PM     HAIL             OLD MINES               38.02N 90.77W
10/18/2004  1.75 INCH        WASHINGTON         MO   CO-OP OBSERVER

            GOLFBALL SIZED HAIL FOR THE LAST 10 MINUTES

0410 PM     HAIL             STANTON                 38.27N 91.11W
10/18/2004  1.00 INCH        FRANKLIN           MO   BROADCAST MEDIA

&&

CARNEY
Local storm report, Oct 18, 4:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     1 N POTOSI              37.95N 90.78W
10/18/2004                   WASHINGTON         MO   AMATEUR RADIO

            STRUCTUAL DAMAGE...6 PEOPLE TRAPPED IN THE POTOSI LUMBER
            CO.

&&

CARNEY
Local storm report, Oct 18, 4:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     CADET                   37.99N 90.69W
10/18/2004                   WASHINGTON         MO   TRAINED SPOTTER

            POWER LINES DOWN

0425 PM     HAIL             4 SE BELLEVIEW          37.64N 90.70W
10/18/2004  0.88 INCH        IRON               MO   CO-OP OBSERVER

            DIME INCREASING TO NICKLE SIZED HAIL

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:49 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis26 min
Oct 18, 2:48 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade42 min
Oct 18, 2:59 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage46 min
Oct 18, 3:04 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington41 min
Oct 18, 3:17 PM CDTTornado WarningLSXGasconade, Osage43 min
Oct 18, 3:28 PM CDTTornado WarningLSXIron47 min
Oct 18, 3:31 PM CDTSevere Thunderstorm WarningLSXReynolds44 min
Oct 18, 3:34 PM CDTSevere Thunderstorm WarningLSXWashington41 min
Oct 18, 3:46 PM CDTTornado WarningLSXFranklin44 min
Oct 18, 3:52 PM CDTTornado WarningLSXWashington38 min
Oct 18, 3:58 PM CDTTornado WarningLSXReynolds47 min
Oct 18, 4:10 PM CDTTornado WarningLSXSaint Francois50 min
Oct 18, 4:14 PM CDTTornado WarningLSXIron46 min
Oct 18, 4:18 PM CDTTornado WarningLSXSainte Genevieve57 min
Oct 18, 4:28 PM CDTTornado WarningLSXMadison47 min
Oct 18, 5:12 PM CDTTornado WarningLSXMadison33 min
Oct 18, 5:16 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve44 min
Oct 18, 5:16 PM CDTTornado WarningLSXSainte Genevieve29 min
Oct 18, 5:46 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.